How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask dermdoc19 Your Own Question

dermdoc19
dermdoc19, Dermatologist
Category: Dermatology
Satisfied Customers: 4124
Experience:  30 years practice in general and cosmetic dermatology
50983945
Type Your Dermatology Question Here...
dermdoc19 is online now

Hi, I took the anti hair-loss drug propecia for 3 months. I

Customer Question

Hi,

I took the anti hair-loss drug propecia for 3 months.
I haven't taken the drug since October 2013.
Since going off the drug I have experienced muscle wastage and have lost half a stone of weight.
The skin on my face has thinned and I have lost subcontaneous fat and collagen.
Is there any chance that my skin could be returned to its original state do you know?
I'd appreciate your help with this matter please.
Submitted: 2 years ago.
Category: Dermatology
Expert:  dermdoc19 replied 2 years ago.

dermdoc19 :

These answers are for informational purposes and do not replace a physician head-to-head visit. A patient-physician relationship is not established.

dermdoc19 :

Hello

JACUSTOMER-v1aj4ia3- : Hello
dermdoc19 :

This would be extremely unusual for Propecia to do this, especially in light of the fact that it has been out of your system for 8-9 months. My advice would be to consult with your physician to find another cause. You would need a physical and blood work to fule out such things as a thyroid problem, a collagen vascular disease etc.

JACUSTOMER-v1aj4ia3- : It's not that unusual to be honest because I know many people who have taken the drug and get this.
dermdoc19 :

Prescribed from a physician?

JACUSTOMER-v1aj4ia3- : How do you mean? Look there is a forum with thousands of men who have been destroyed by this drug.i am one of them. There are studies done and published which show that people who develop adverse effects even after quitting the drug have increased and region receptors on their body.there are studies being done in Harvard and Baylor trying to find the root cause of the syndrome post finasteride syndrome.it alters your body chemistry permanently unless they can find a cure.
dermdoc19 :

Let me OPT OUT since I don't feel I can really help you. I would certainly would not jump to conclusions that Propecia is to blame. There are other causes for this problem and they should be ruled out. Hopefully, one of my colleagues can better assist you. I do appreciate your making me aware of the magnitude of the problem.

JACUSTOMER-v1aj4ia3- : Is that it then?
JACUSTOMER-v1aj4ia3- : What a poxy waste of money that was
JACUSTOMER-v1aj4ia3- :

Hi, are you able to answer my question?

JACUSTOMER-v1aj4ia3- :

Sorry, can i ask whether yu can help me or not please?. Unfortunately I cant stay on this chat all day

dermdoc19 :

IIf these symptoms are due to low androgens it would seem logical to have androgen replacement.

dermdoc19 :

The way that Propecia could potentially cause this problem.would be by blocking androgen. So measuring androgens and then replacing them if low should restore muscle mass and correct all the problems of androgen insufficiency.

dermdoc19 :

I did a literature search and there was a case of myopathy in a man on Proscar for 10 years. He was on a five mg. dose. His myopathy reversed after three weeks after discontinuation of the drug.

JACUSTOMER-v1aj4ia3- :

that is a good point but unfortunately, someone suffering this syndrome doesnt respond to TRT.it is as if the body has become over sensitive to testeoterone and therefore does not respond to this. thanks for the reply. yeah some people get lucky and it reverses, others these side effects remain and until there is a cure found this will continue. just specifically in relation to the facial skin.is it the case that once damaged in the way i have described, will that be permamnent or could this possibly be reversed (assuming a cure is found)

dermdoc19 :

Article was by Al-Harbi in the Journal of Clinical Neuromuscular Diseases

dermdoc19 :

As a dermatologist I can only make a suggestoin regarding the collagen and thinning of the skin.

dermdoc19 :

Using the usual modalities that we have such as IPL Photorejuvenation, Radiofrequency, or laser the collagen can be pumped up.

dermdoc19 :

The peidermis can be thickened and normalized with alpha hydroxy acids NeoStrata makes veryh good ones and Retinoids ( which thicken the epidermis but thin the stratum corneum, the dead cells that sit atop the living epidermis.

dermdoc19 :

Muscles I do not know since that is really out of my realm.

dermdoc19 :

Injectionas with Sculptra would also help. We use that for lipoatrophy in HIV patients andit works very well.

dermdoc19 :

The results last about 2-3 years.

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • dermdoc19

    dermdoc19

    Dermatologist

    Satisfied Customers:

    2779
    30 years practice in general and cosmetic dermatology
< Last | Next >
  • http://ww2.justanswer.com/uploads/dermdoc19/2010-09-30_160749_Photo_122807_015.JPG dermdoc19's Avatar

    dermdoc19

    Dermatologist

    Satisfied Customers:

    2779
    30 years practice in general and cosmetic dermatology
  • http://ww2.justanswer.com/uploads/tcsatish/2009-4-14_221547_satish_pp.jpg Dr. Skinner's Avatar

    Dr. Skinner

    Dermatologist

    Satisfied Customers:

    1548
    MD , DNB ( D &V), FAAD
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    274
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology